Texas, 2022

Flash Flood and Flooding in Texas, August 29, 2022

August 29, 2022 · NWS AMA · 12 events in 3 counties and zones

Plenty of moisture and instability was found across the combined Oklahoma and Texas Panhandles on the afternoon of the 29th. Afternoon heating sparked some thunderstorms across much of the southwestern to central Texas Panhandle while another line of storms formed in the western to central Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Plenty of moisture and instability was found across the combined Oklahoma and Texas Panhandles on the afternoon of the 29th. Afternoon heating sparked some thunderstorms across much of the southwestern to central Texas Panhandle while another line of storms formed in the western to central Oklahoma Panhandle. Thunderstorms mainly reached severe strengths in Texas County, Oklahoma with some 1 hail and 59 mph wind gusts. In the Texas Panhandle, Potter and Randall County were mainly impacted by 1 hail but also heavy rainfall and wind gusts in upwards of 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 2:35 AM CST, 32 minutes earlier.

Area forecast discussion, Aug 29, 2:35 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
335 AM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 333 AM CDT Mon Aug 29 2022

Overview:
We have some uncertainty with today's forecast which revolves
mainly around frontal timing/progression. The front is one of the
primary catalyst for today's shower/thunderstorm activity, so
having model variance is going to make it tough to forecast some
of the finer details. That said, most of the combined Panhandles
will have at least a small chance for showers/thunderstorms
today/tonight, and we will need to pay special attention to the
front as it pushes south today. A few storms could be strong to
severe today/tonight. There is a chance the front stalls out
across Panhandles, and this could increase the flooding threat. A
lot will depend on this surface feature today/tonight. For
tomorrow, the trend has been to decrease rainfall chances across
the area, especially northern parts of the forecast area, so
uncertainty exists for tomorrow as well.

Further Details:
The 500mb pattern suggests flow will generally be very weak today
as high pressure aloft dominates much of the south/southwest
CONUS; we lack any notable shortwave(s). Hodographs are small and
linear which will likely lead to unorganized storms struggling to
maintain updrafts today/tonight. Storm motion will also be
somewhat slow today, and could end up only around 15-20 mph. This
could escalate the threat for isolated flooding, but we
unfortunately have a lot of dry air near the surface. If the front
does stall out today across the Panhandles, we may need to
reevaluate the flood potential where storms could get rooted on
the boundary. That said, the main threat today will likely end up
being damaging wind gusts for a majority of the area as the
thermodynamic profile suggests inverted-v soundings today/tonight.
DCAPE could end up as high as 1500-2000 J/kg, which would
certainly lead to severe wind gusts of 60+mph. Another thing we
will need to watch today will be convective temperatures.
Depending on the frontal timing, we could see convective
temperatures being reached for some areas before the front
arrives. A lot is going to depend on the frontal timing, so
mesoanalysis later today will be crucial for some of the finer
details. In fact, ongoing convection as of writing this could
introduce outflow boundaries later, so these could serve as
another focal point for convection as well.

For tomorrow, the high resolution guidance is suggesting a trend
to lower PoPs, especially across northern parts of the area.
Models are starting to pick up on drier air behind the front, so
we will need to watch this trend further. That said, showers and
thunderstorms will be possible across the area tomorrow, but the
southern Texas Panhandle will likely be favored for these chances.

Guerrero

&&

.LONG TERM ...
(Wednesday through Sunday)
Issued at 333 AM CDT Mon Aug 29 2022

High pressure will be set up over the Salt Lake area with
northwest flow over the area. A shortwave embedded in the
northwest flow is expected to move into the northern Panhandles
Wednesday night. Storms may only make it to the northwest late in
the evening so for now will only go with POPs in the northern TX
and OK Panhandle. Thursday will likely be a quiet day as the ridge
shifts east and more northerly flow will be in play. Expect
northerly flow to continue on Friday, but we may have another wave
embedded in this flow. Right now NBM POPs are on the lighter side
for Friday and there may be room to come up in the coming days if
this wave holds, as some models are more agressive than others
with the thunderstorm potential. As we move into the weekend
models get a little more uncertain as high pressure could hold the
Gulf moisture to the south and keep the area more dry, but there
is also the potential for northeasterly flow to clash with
southeast Gulf moisture and set up a boundary over the Panhandles
that could support widespread precipitation. Right now the
confidence in the forecast at the end of the week is on the low
side.

Weber

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Mon Aug 29 2022

A tricky forecast is expected over the next 24 hours. For now,
have left the mention of thunderstorms out of the forecast this
afternoon since uncertainty exists with the frontal
timing/progression. This will serve as the primary focal point
for thunderstorm initiation later today, but those exact details
are a little blurry at this time. The biggest question will be
whether or not the terminals get impacted. Will need to refine
this details in the next set of TAFs if the picture becomes a
little more clear.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                90  64  86  64 /  60  40  30  10
Beaver OK                  96  65  91  63 /  40  40  10   0
Boise City OK              93  62  87  61 /  20  20  10  10
Borger TX                  96  67  91  67 /  50  40  20  10
Boys Ranch TX              93  65  88  64 /  50  40  20  10
Canyon TX                  90  63  86  63 /  60  40  30  20
Clarendon TX               90  66  87  67 /  40  50  30  20
Dalhart TX                 93  60  88  60 /  40  30  20  10
Guymon OK                  95  63  90  62 /  30  30  10   0
Hereford TX                91  63  86  63 /  60  40  30  20
Lipscomb TX                93  65  91  64 /  40  50  20  10
Pampa TX                   91  65  89  64 /  50  40  20  10
Shamrock TX                93  66  91  66 /  40  50  30  10
Wellington TX              94  68  91  67 /  40  50  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...24
LONG TERM....89
AVIATION...24
Hazardous weather outlook, Aug 29, 2:40 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
340 AM CDT Mon Aug 29 2022

OKZ001>003-TXZ001>020-317-292045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
340 AM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible today across the Panhandles. The
better chances will be to the south. Storms could be severe with
wind and hail as the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms possible again on Tuesday and Wednesday, however
coverage will be very limited and isolated to the far south on
Tuesday and the northwest on Wednesday. Thunderstorms will be
possible again Friday night across the western Panhandles. At this
time storms are not anticipated to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 09:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 3 flood, 1 flash flood. Local standard time, as filed.

Hail, Randall

When
August 29, 3:07 AM CST
Where
Randall County, 3.15 mi WNW of Palo Duro Canyon State Park
Measured
1 in hail
Reported by
Public
Coordinates
34.970, -101.720

Hail, Potter

When
August 29, 2:25 PM CST
Where
Potter County, 4.15 mi N of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.280, -101.720

Hail, Randall

When
August 29, 2:34 PM CST
Where
Randall County, 7.44 mi SW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.130, -101.920

Hail, Randall

When
August 29, 2:35 PM CST
Where
Randall County, 6.56 mi SW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -101.910

Thunderstorm Wind, Randall

When
August 29, 2:56 PM CST
Where
Randall County, 1.13 mi W of Lake Tanglewood
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.060, -101.800

Three to four inches diameter tree branches down in Tangle Aire subdivision.

Thunderstorm Wind, Randall

When
August 29, 2:58 PM CST
Where
Randall County, 0.89 mi NW of Lake Tanglewood
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.070, -101.790

Half of a tree was down with a diameter of approximately 12 to 18 at the Lake Tanglewood golf course.

Thunderstorm Wind, Randall

When
August 29, 3:05 PM CST
Where
Randall County, 4.38 mi NW of Palo Duro Canyon State Park
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
34.990, -101.730

Billboard boards blown off just west of Sunday Canyon Rd and TX HWY 217.

Flood, Potter

When
August 29, 3:10 PM CST
Where
Potter County, 4.15 mi N of (Ama)amarillo Intl A to 4.23 mi N of (Ama)amarillo Intl A
Cause
Heavy Rain
Reported by
Public
Coordinates
35.280, -101.720

Video received on social media showing water running over a rural road from ditch to ditch.

Flash Flood, Potter

When
August 29, 3:20 PM CST to 3:40 PM CST
Where
Potter County, 4.91 mi N of (Ama)amarillo Intl A to 4.73 mi N of (Ama)amarillo Intl A
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.290, -101.706

Three feet of running water was observed running over Webb Rd near HWY 136 where it dips down.

Flood, Potter

When
August 29, 3:20 PM CST
Where
Potter County, 5.46 mi NNE of (Ama)amarillo Intl A to 5.58 mi NNE of (Ama)amarillo Intl A
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.296, -101.693

Standing water of a couple to 6 observed on back roads in and around Parsley Rd and Bertrand south of HWY 136.

Flood, Randall

When
August 29, 4:00 PM CST to 4:20 PM CST
Where
Randall County, 2.17 mi NNW of Palo Duro Canyon State Park to 2.04 mi NNW of Palo Duro Canyon State Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.979, -101.684

Standing water seen on broadcast media webcam covering theater parking lot in Palo Duro State Park.

Thunderstorm Wind, Hansford

When
August 29, 9:33 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -101.190

Damage reported of downed trees on Kenneth AVE, along with a roof blown off of a shed, and a nearby baseball field dugout cover was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054565, 1054562, 1054576, 1054566, 1054569, 1054572, 1054575, 1054561, 1054560, 1054563, 1054564, 1054578.